Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Great Falls, MT

August 8, 2005Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2005, 10:21 PM MDT for Chouteau County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 10:21 PM MDT (04:21 UTC)
Expired
Aug 8, 2005, 11:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 118 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:10 PM MDTHAIL 0.520 N Geraldine, MTHIGH WINDS 40 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 090421
SVRTFX
MTC015-090500-
/O.NEW.KTFX.SV.W.0079.050809T0421Z-050809T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 PM MDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 1100 PM MDT

* AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES EAST OF LOMA...MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  EAST CENTRAL CHOUTEAU COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4814 11012 4790 11031 4769 10982 4792 10956

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 090438
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MDT MON AUG 8 2005

MTC015-090500-
/O.CON.KTFX.SV.W.0079.000000T0000Z-050809T0500Z/
CHOUTEAU MT-
1038 PM MDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM MDT FOR EAST
CENTRAL CHOUTEAU COUNTY...

AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 23 MILES
NORTHEAST OF GERALDINE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
EAST CENTRAL CHOUTEAU COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4814 11012 4790 11031 4769 10982 4792 10956

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:06 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 9:06 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT MON AUG 8 2005

.DISCUSSION...UPDATE TO ZONES PLANNED BY 930...SCATTERED THUNDERSTORM
ACTIVITY CONTINUES ACROSS THE SOUTHWEST ZONES...AND ONE GOOD AREA OF
THUNDERSTORMS CONTINUES EAST OF CUT BANK AS WELL. ACTIVITY OVER THE
ZONES SHOULD BE DECREASING THROUGH THE EVENING. WILL UPDATE TO
ADDRESS FIRST PERIOD POPS AND WORDING OF WEATHER...CURRENT FORECAST
LOOKS ONTRACK. ZELZER

&&

.PREV DISCUSSION... (ISSUED 510 PM MDT MON AUG 8 2005)

DISCUSSION...

TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO
FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER
HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS
SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING
HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES.
MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO
SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED
STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD
SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE
FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE.

A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE
SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM
ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR
ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH
CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO
SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN
CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED
OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING
THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE
ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS
INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE
SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA.
MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS...
WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG
WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL
MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE
MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN

WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A
BLOCKING PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE
UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY
MIDWEEK. A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING
FOLLOWED BY SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE
LOWERED TEMPS SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED
CLOUD-COVER. GOING POPS SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD
FOR NEXT WEEKEND. HOENISCH/CAMP

&&

.AVIATION...
UPDATED AT 2310Z.
A SHORTWAVE IN THE WESTERLY FLOW IS PRODUCING SCATTERED
THUNDERSTORMS OVER SOUTHWEST MONTANA LATE THIS AFTERNOON SPREADING
INTO NORTH CENTRAL MONTANA AS THE NIGHT PROGRESSES. EXPECT LOCAL
MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS...SOME STORMS MAY
PRODUCE STRONG WINDS AND HAIL. CONVECTION WILL DIMINISH TO ISOLATED
COVERAGE AFTER 06Z. SMOKE CONTINUES TO MOVE EAST OVER THE
CONTINENTAL DIVIDE BUT IS NOT EXPECTED TO CAUSE MUCH IN THE WAY OF
SURFACE VISIBILITY REDUCTIONS THROUGH TONIGHT. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  85  55  84 /  20  20  20  20
CTB  50  79  50  78 /  20  20  30  20
HLN  60  88  58  87 /  20  20  20  20
BZN  52  86  50  86 /  30  30  20  20
WEY  40  78  40  77 /  40  30  30  20
DLN  53  85  51  84 /  20  20  20  10
HVR  54  84  54  84 /  20  20  30  20
LWT  54  82  53  81 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:19 AM MDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MDT MON AUG 8 2005

MTZ008>015-044>055-091130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
519 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 7:23 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HEAVY RAIN       5 SE HELENA             46.55N 111.95W
08/08/2005  0.76 INCH        JEFFERSON          MT   CO-OP OBSERVER

            RAIN OCCURED BETWEEN 645 AND 745 PM.

&&

CZ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:00 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus47 min
Aug 9, 4:48 PM MDTSevere Thunderstorm WarningTFXGlacier59 min
Aug 9, 5:23 PM MDTSevere Thunderstorm WarningTFXMadison52 min
Aug 9, 5:26 PM MDTSevere Thunderstorm WarningTFXPondera49 min
Aug 9, 5:39 PM MDTSevere Thunderstorm WarningTFXGallatin51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.